Health News For South East

 Share  |  Email  |  Print

Monday, March 13, 2017

Illicit Fentanyl Present in Local Community

PUBLIC HEALTH ALERT - Illicit Fentanyl
Hastings and Prince Edward Counties - March 9, 2017 - The presence of illicit (non-prescription) fentanyl and other illicit drugs containing fentanyl have been identified within Hastings and Prince Edward Counties and surrounding regions. The local presence of illicit fentanyl has the potential to significantly increase the risk and rate of fatal overdoses within the region, because:
  • An amount of illicit fentanyl as small as 1 grain of salt can be fatal
  • People may be unaware they are consuming it as it can be disguised as other drugs
Residents are advised to be aware of the potential of fentanyl-contaminated drugs, and familiarize themselves with the signs of overdose:
  • Won’t wake up easily or at all
  • Breathing is very slow, erratic or not at all
  • Fingernails and/or lips turn blue
  • Body is limp
  • Deep snoring or gurgling
  • Pin point pupils
  • Vomiting
Hastings Prince Edward Public Health is warning residents to be aware of the presence of fentanyl-contaminated drugs and be prepared to respond to an overdose situation:
  • Call 9-1-1
  • Administer Naloxone/Narcan Kits (Lifesaver Kits)
  • Stay with individual while you wait for paramedics to arrive
  • Be alert to quickly recognize the signs and symptoms of an opioid overdose
“Quinte West OPP have made seizures of fentanyl and other illegal drugs in our area, and we assume fentanyl-laced drugs are in surrounding communities” says Inspector Reive, Quinte West OPP. “Street drugs such as cocaine, crystal meth, heroin and marijuana can be laced or cut with illicit fentanyl without the user’s knowledge. It can also be sold as fake prescription drugs (e.g., Percocet or OxyContin). Abuse or unintentional use of legal or illicit drugs can lead to needless death. All residents need to be aware of the risks and symptoms of overdose, and know how to respond.”

“Fentanyl is 100 times stronger than morphine. Since the production of drugs containing illicit fentanyl is not controlled, the amount can vary - significantly increasing the risk of overdose and death,” says Dr. Piotr Oglaza, Resident Medical Officer of Health at HPEPH. “If you use, don’t use alone and ensure you have a Lifesaver Kit. If you have kids, talk to them about the dangers of drug use and the risk of overdose.”

Naloxone (Lifesaver overdose reversal) kits are available in two forms. Narcan Nasal Spray kits have been recently made available at Hastings Prince Edward Public Health. In addition, Naloxone injectable kits are available at participating pharmacies. Kits are available to current and past opioid users, as well as the family and friends of current or previous users.

If you use drugs, especially known opioids:
  • Always use with someone else
  • If you have to use alone, tell someone where you are. Ask them to check on you.
  • Use very slowly, in tiny doses
  • Get a Narcan/Naloxone kit as this medication can reverse an overdose.
For more information:
  • Call HPEPH at 613-966-5500 or visit our website for more information on Narcan/Nasal Spray (Lifesaver) overdose reversal kits and training.
  • Call 1-800-565-8603 or visit our website for a list of pharmacies where you can get a free Naloxone injectable kit.
  • If you use, ensure you know how to prevent an overdose, and know the signs of overdose.  
  • If you are a parent, check out our Fact Sheet for Parents or Fact Sheet for Students
  • Stay tuned for upcoming information sessions for any existing or potential users, or their family and friends.
- - - - - - - - - - - - - - - - - - - - - - - - - -
Local Health Care News   Top





Would you know when someone is having a stroke?


sagelink.ca MedsCheck Android app on Google Play Download on the iOS App Store